New Dosing for Extra Strength Tylenol

Tylenol manufacturer lowering maximum daily dosage

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) McNeil Consumer Healthcare is lowering the maximum dosage of its Extra Strength Tylenol, which contains acetaminophen. The daily maximum dose is being lowered from 4,000 to 3,000 mg per day.

This move follows studies showing that too much acetaminophen - the over-the-counter medication's main ingredient - can lead to liver damage. McNeil is a division of Johnson & Johnson.

"Follow acetaminophen product dosage instructions exactly!"

The change lowers the maximum number of tablets from 8 pills to 6 pills a day. The new labeling reduces the dosage from 4,000 to 3,000 mg per day.

Acetaminophen is found in more than 600 non-prescription medications. It's sold under such brand names Aspirin Free Anacin, Feverall, Sudfed Triple Action, and Nyquil. According to McNeil, more than 50 million people take acetaminophen products a week for relief from fever, generalized aches, cold symptoms and arthritis pain.

Edwin Kuffner, M.D., Vice President of OTC Medical Affairs and Clinical Research at McNeil Consumer Healthcare, says acetaminophen is safe when taken as directed. He adds that people can accidentally take too much either because they don't know the product contains acetaminophen or because they're not following dosage instructions.

McNeil Consumer Healthcare Products is making additional changes in the future, including:

  • Lowering maximum daily dosage of Regular Strength Tylenol and other adult acetaminophen-containing products beginning in 2012
  • Company is working with other manufacturers to ensure consistent dosing across brand lines
  • McNeil recently launched a consumer education program, "Get Relief Responsibly."
  • Bottle cap messages will appear on select Extra Strength Tylenol products starting in 2012

These efforts are designed to reduce accidental overdosing of products containing acetaminophen. Tylenol has been marketed and sold in the United States as an aspirin alternative for more than 50 years.

Reviewed by: 
Review Date: 
July 28, 2011
Last Updated:
October 21, 2012